Hail, Autauga
- When
- May 30, 1:55 PM CST
- Where
- Autauga County, 5 mi N of Pine Level
- Measured
- 0.88 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.650, -86.467
Nickel size hail was observed in northern Autauga County along Interstate 65.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 30, 1:45 PM CST, 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 245 PM CDT THU MAY 30 2002 FORECAST QUANDARIES...CONVECTION AREAL COVERAGE...TEMPS. CURRENT REGIONAL SFC OBS AND RADAR MOSAIC IMAGERY SHOWING SCT SHWRS/TS MAINLY E OF A HAMILTON...TO BHM...TO MOSSES LINE. HEAVIEST RAINFALL E OF I-65. LATEST MSAS/SFC HAND ANALYZES SHOWING SFC LOW NEAR LCH... WITH SFC HIGH ACROSS CNTRL NC. TEMPS IN LOW 80S WHERE CONVECTION HAS NOT DEVELOPED...UPPER 60S TO 70S ELSEWHERE...DEWPOINTS IN THE 60S... WITH VRBL WINDS 5 TO 10 MPH. IN THE UPPER LEVELS...UPPER LEVEL LOW POSITIONED ACROSS E TX...W LA...PROVIDING RICH SLY MOISTURE FLOW. 12Z THU REGIONAL MODEL INITIALIZATIONS THRU 12Z SUN IN GOOD GENERAL AGREEMENT...ESPECIALLY IN THE UPPER LEVELS. LATEST MODEL DIAGNOSTIC DISCUSSION TALKING ABOUT A BLENDED MODEL SOLUTION...WITH AVN BEING VERY CONSISTENT FROM RUN TO RUN. ALL MODELS GENERALLY INITIALIZE WELL ALSO...WITH AVN BEST. AM IN AGREEMENT WITH DIAGNOSTIC DISCUSSION REASONING...AND WILL LEAN ACCORDINGLY...WITH ANY MODEL DISCREPANCIES BEING SETTLED BY AN AVN SOLUTION PREFERENCE. PWS STILL RUNNING AOB 1.5 INCHES THRU MAJORITY OF PERIOD...AND AM IN AGREEMENT WITH MORNING AFD REASONING THAT THIS ALONE WOULD SUPPORT SCT DIURNAL BASED POPS THRU EVENING HOURS. SFC PATTERN ACROSS CWA WILL REMAIN DIFFUSE THRU FRI MORNING...WITH SOME HIGH PRESSURE INFLUENCES BUILDING INTO THE TN VALLEY BY LATE FRI AFTERNOON. THIS WILL LEAD TO THE REMOVAL OF POPS FROM N ZONES FOR FRI NIGHT. LOOK FOR SOME RIDGING INFLUENCES TO BUILD ACROSS THE ENTIRE STATE AS SAT PROGRESSES. ISOLATED POPS WILL STILL BE MAINTAINED ACROSS OTHER ZONES SAT AND SAT EVENING AS SFC LOW EXPECTED TO MOVE FROM ITS CURRENT POSITION SWD INTO THE W GULF COAST...ELONGATE...AND THEN RE- ORGANIZE AND MOVE INTO THE CNTRL GULF COAST BY SAT EVENING. THIS WILL ALLOW FOR A CONTINUANCE IN A RICH MOISTURE SWLY FLOW ALOFT THRU THIS PART OF THE PERIOD. SOME ISOLATED STORMS MAY REACH SVR THRESHOLDS...BUT NOTHING EXPECTED ON A REGIONAL BASIS. OTHER THAN WINDS ASSOCIATED WITH TS...WINDS SHOULD REMAIN RATHER LIGHT THRU PERIOD. WILL CONTINUE WITH PTCLDY SKY CONDITIONS ALSO THRU THIS PART OF FORECAST. REST OF WEEK...FRONTAL SYSTEMS WILL REMAIN WELL TO OUR N AND W THRU THU. SFC PATTERN WILL REMAIN DIFFUSE...WITH CNTRL GULF OF MEXICO UPPER LOW MOVING NEWD INTO ATLANTIC STATES BY 00Z WED. THIS WILL PROVIDE A CONTINUANCE IN SWLY FLOW THRU PERIOD. WITH THIS IN MIND...WILL CONTINUE WITH SCT DIURNAL CONVECTION AND PTCLDY SKY WORDING. TEMPS...WILL LEAN TOWARD AN AVN MOS SOLUTION. THANKS FOR COORDINATION TLH AND MOB ...PRELIMINARY NUMBERS... HSV 65 85 65 88 / 30 30 5 20 BHM 66 86 66 89 / 30 40 20 20 MGM 67 87 67 90 / 40 40 20 20 .BHM...NONE. 89 JBW
ALZ001>050-302200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 235 PM CDT THU MAY 30 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. A MOIST AND UNSTABLE AIR MASS WILL CONTINUE ACROSS THE AREA TODAY THROUGH TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE AREA. SOME LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WHERE STORMS PERSIST AND SOME MINOR FLOODING OF LOW LYING AREAS MAY OCCUR. ALTHOUGH A FEW STORMS MAY BE STRONG...WITH VERY HEAVY RAINFALL AMOUNTS OF AROUND AN INCH AN HOUR...NUMEROUS LIGHTNING STRIKES...SMALL HAIL...AND GUSTY WINDS OF 30 TO 40 MPH...THEY ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. NO HAZARDOUS WEATHER IS EXPECTED. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS NORTH AND CENTRAL ALABAMA IS NOT ANTICIPATED AT THIS TIME.
The Birmingham radar (KBMX), 65 km away, was scanning. The volume nearest the first event began at 19:54 UTC.
1 hail. Local standard time, as filed.
Nickel size hail was observed in northern Autauga County along Interstate 65.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5294650.